New York, 2003

Damaging Wind in New York, August 29, 2003

August 29, 2003 · NWS BTV · 1 event in 1 county or zone

A low pressure system moved across the province of Quebec Friday, August 29th. The associated cold front moved across northern New York during the late morning and afternoon of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A low pressure system moved across the province of Quebec Friday, August 29th. The associated cold front moved across northern New York during the late morning and afternoon of the 29th. Thunderstorms developed along and ahead of the front. Thunderstorm winds in the town of De Kalb blew down trees and tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 10:18 AM EST, 17 minutes earlier.

Area forecast discussion, Aug 29, 10:18 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1118 AM EDT FRI AUG 29 2003

UPDATED ZONES FOR SVR TSTM WATCH #908.

PREV DISC FOLLOWS.

BUFCAN/88D MOSAIC SHOWS A LINE OF TSRA MOVING EAST ACRS SRN CANADA
ATTM. THIS AREA MAY START TO IMPACT THE ST LAW VLY BY 14-15Z. 11Z
LAPS DATA SHOWS THAT SB INSTABILITY IS STILL LACKING ACRS MUCH OF THE
FA (ESPECIALLY THE FURTHER EAST YOU GO) THOUGH...SO THIS FIRST BATCH
OF CONVECTION MAY NOT MAKE IT VERY FAR. CF STILL WELL BACK TO THE
WEST AS WELL. ANYWAYS...HAVE OPTED TO UPDATE ZFP TO BRING PCPN IN A
BIT EARLIER ACRS NRN NY STATE AND THE CHAMP VLY.

UPDATED ZFPBTV ALREADY ISSUED. NEW GRIDS SOON. LATER...

.PREV DISCUSSION...FROM 245 AM

CF TO MOVE ACRS THE GREAT LKS REGION TODAY...ACRS THE FA TONITE...
THEN TO THE SOUTH AND EAST OF THE FA ON SAT. BEST DYNAMIX STILL
APPEAR TO MOVE TO THE NORTH OF THE FA TODAY WITH THIS SYS. HI PRESS
TO BUILD INTO THE FA FROM THE WEST ON SAT THRU SUN NITE. CF TO DROP
DOWN ACRS SRN CANADA ON SUN NITE. S/W TO MOVE TO THE NORTH OF THE FA
EARLY TODAY...WITH ANOTHER S/W TO MOVE ACRS THE NRN TIER ON SAT
NITE.

00-02Z 20KM DEVELOPMENT RUC SHOWS SFC WINDS TO BE SOUTHERLY AT
10-15G20KTS TODAY. LOW-LVL MSTR TO INCREASE FROM THE WEST ACRS THE FA
BY LATE TODAY AND INTO MUCH OF TONITE. RUC SHOWS PCPN TO START TO
AFFECT NRN NY STATE BY LATE TODAY AND INTO THIS EVENING.

H85 CAA TO DEVELOP ACRS THE FA TODAY AND BECOME STRONG TONITE AND ON
SAT...WITH WEAKER CAA ON SAT NITE AND WK WAA ON SUN/SUN NITE. GOOD
LOW-LVL MSTR ADVECTION ACRS THE FA TODAY...WITH SOME LOW-LVL MSTR
ADVECTION AGAIN LATE ON SAT AND INTO SAT NITE AND LATE ON SUN NITE.
SOME LOW-LVL MSTR TO AFFECT THE NRN FA ON SAT/SAT NITE. LOW-LVL LAPSE
RATES TO BE HI ACRS THE FA LATE ON SAT AND INTO SAT NITE (ACRS THE
NRN TIER ZONES) AND ON SUN. MID-LVL MSTR TO INCREASE ACRS THE FA FROM
THE WEST LATE TODAY AND EARLY TONITE. PW VALUES ACRS THE FA TO
INCREASE TO AROUND 1.75 TODAY...THEN DROP BLO AN INCH TONITE.

NOTED MUCH OF THE CENTRAL AND WRN FA IN SPC SLIGHT RISK OF SVR TODAY
AND TONITE. CAPES (ACRS MOSTLY THE WRN TIER ZONES) APPEAR TO BE BLO
1500 J/KG TODAY. ENVIRONMENT ACRS THE FA APPEARS TO BE MODERATELY TO
STRONGLY SHEARED TODAY WITH WET-BULB ZERO HTS OF NEAR 11 KFT. WITH PW
VALUES TO INCREASE ACRS THE FA...SOME GOOD MID-LVL DRY AIR INDICATED
IN THE MODEL DATA IN THE PRE-STORM ENVIRONMENT...AND SOME GOOD
INSTABILITY...FEEL THAT SVR WX POSSIBLE TODAY ACRS THE WRN TIER
ZONES. WILL THEREFORE ISSUE A SVR WX OUTLOOK FOR THE ST LAW VLY AND
NRN ADIRONDACKS. ANY STORMS INTO TONITE SHOULD START TO LOSE THEIR
STRENGTH AS THE MOVE EAST ACRS THE FA. FACTORS AGAINST ANY SVR WX
TODAY INCLUDE AMT OF CLD COVER ACRS THE FA AND LACK OF STRONG MID-LVL
LAPSE RATES.

ONLY OTHER SIGNIFICANT CHANGE TO THE REST OF THE GOING FCST WILL BE
TO ADD THE MENTION OF SOME MORE CLDS ACRS THE FA ON SAT NITE WITH S/W
PASSAGE THEN. NO CHANGES TO THE GOING FCST BEYOND SUN FOR NOW.

WRK ZONES OUT UNDER ALBWRKCWF. FINAL ZFP BY 4 AM. SPSBTV THEREAFTER.

.BTV...SVR TSTM WATCH #908 UNTIL 4 PM FOR NYZ026>031-034-035-087.
Hazardous weather outlook, Aug 29, 4:52 AM EST, 5 hours 43 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-291145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
552 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON INTO
EARLY TONIGHT. THE GREATEST THREAT WILL BE IN THE ST LAWRENCE VALLEY
AND THE NORTHERN ADIRONDACKS. THE MAIN THREAT WITH THE THUNDERSTORMS
WILL BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. SPOTTERS
ARE REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

In the hours before

Special weather statement, Aug 29, 10:02 AM EST, 33 minutes before
NYZ026>031-034-035-087-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1102 AM EDT FRI AUG 29 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR NORTHERN NEW YORK UNTIL 4 PM. THE
COUNTIES INCLUDED IN THE WATCH ARE SAINT LAWRENCE...FRANKLIN...
CLINTON...AND ESSEX.

A STRONG COLD FRONT WILL PUSH ACROSS SAINT LAWRENCE VALLEY AND
NORTHERN NEW YORK THIS AFTERNOON. MEANWHILE...A LINE OF STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT. THE MAIN THREAT
FROM THE STRONGEST STORMS WILL BE WINDS UP TO 60 MPH AND ONE INCH
DIAMETER HAIL.

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
August 29, 10:35 AM EST
Where
St. Lawrence County, De Kalb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.500, -75.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375012.